Advertisement

The Free Central Limit Theorem and Free Cumulants

Chapter
  • 1.8k Downloads
Part of the Fields Institute Monographs book series (FIM, volume 35)

Abstract

Recall from Chapter  1 that if \((\mathcal{A},\varphi )\) is a non-commutative probability space and \(\mathcal{A}_{1},\ldots,\mathcal{A}_{s}\) are subalgebras of \(\mathcal{A}\) which are free with respect to φ, then freeness gives us in principle a rule by which we can evaluate φ(a1a2a k ) for any alternating word in random variables a1, a2, , a k . Thus we can in principle calculate all mixed moments for a system of free random variables. However, we do not yet have any concrete idea of the structure of this factorization rule. This situation will be greatly clarified by the introduction of free cumulants. Classical cumulants appeared in Chapter  1, where we saw that they are intimately connected with the combinatorial notion of set partitions. Our free cumulants will be linked in a similar way to the lattice of non-crossing set partitions; the latter were introduced in combinatorics by Kreweras [113]. We will motivate the appearance of free cumulants and non-crossing partition lattices in free probability theory by examining in detail a proof of the central limit theorem by the method of moments.

References

  1. 3.
    N.I. Akhiezer, The Classical Moment Problem and Some Related Questions in Analysis. Translated by N. Kemmer (Hafner Publishing Co., New York, 1965)Google Scholar
  2. 11.
    O. Arizmendi, T. Hasebe, F. Lehner, C. Vargas, Relations between cumulants in noncommutative probability. Adv. Math. 282, 56–92 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 34.
    P. Biane, Processes with free increments. Math. Z. 227(1), 143–174 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 41.
    P. Billingsley, Probability and Measure. Wiley Series in Probability and Mathematical Statistics, 3rd edn. (Wiley, New York, 1995). A Wiley-Interscience PublicationGoogle Scholar
  5. 43.
    M. Bożejko, On Λ(p) sets with minimal constant in discrete noncommutative groups. Proc. Am. Math. Soc. 51(2), 407–412 (1975)MathSciNetzbMATHGoogle Scholar
  6. 49.
    D.I. Cartwright, P.M. Soardi et al., Random walks on free products, quotients and amalgams. Nagoya Math. J. 102, 163–180 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 65.
    P.L. Duren, Univalent Functions. Grundlehren der Mathematischen Wissenschaften (Fundamental Principles of Mathematical Sciences), vol. 259 (Springer, New York, 1983)Google Scholar
  8. 74.
    R.M. Friedrich, J. McKay, Homogeneous Lie groups and quantum probability. arXiv 1506.07089, June 2015Google Scholar
  9. 79.
    R.L. Graham, D.E. Knuth, O. Patashnik, Concrete Mathematics: A Foundation for Computer Science, 2nd edn. (Addison-Wesley Publishing Company, Reading, MA, 1994)zbMATHGoogle Scholar
  10. 111.
    B. Krawczyk, R. Speicher, Combinatorics of free cumulants. J. Combin. Theory Ser. A 90(2), 267–292 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 113.
    G. Kreweras, Sur les partitions non croisées d’un cycle. Discr. Math. 1(4), 333–350 (1972)CrossRefzbMATHGoogle Scholar
  12. 117.
    F. Lehner, Cumulants in noncommutative probability theory I. Noncommutative exchangeability systems. Math. Zeitschrift 248(1), 67–100 (2004)zbMATHGoogle Scholar
  13. 125.
    J.C. McLaughlin, Random walks and convolution operators on free products. Ph.D. thesis, New York University, 1986Google Scholar
  14. 135.
    A. Nica, R-transforms of free joint distributions and non-crossing partitions. J. Funct. Anal. 135(2), 271–296 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 137.
    A. Nica, R. Speicher, Lectures on the Combinatorics of Free Probability. London Mathematical Society Lecture Note Series, vol. 335 (Cambridge University Press, Cambridge, 2006)Google Scholar
  16. 153.
    M. Schürmann, S. Voß, Schoenberg correspondence on dual groups. Commun. Math. Phys. 328(2), 849–865 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 159.
    R. Speicher, A new example of “independence” and “white noise”. Probab. Theory Relat. Fields 84(2), 141–159 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 161.
    R. Speicher, Multiplicative functions on the lattice of non-crossing partitions and free convolution. Math. Ann. 298(1), 611–628 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 167.
    R.P. Stanley, Enumerative Combinatorics, vol. 1 (Cambridge University Press, Cambridge, 1997)CrossRefzbMATHGoogle Scholar
  20. 176.
    D. Voiculescu, Symmetries of some reduced free product C -algebras, in Operator Algebras and Their Connections with Topology and Ergodic Theory (Buşteni, 1983). Lecture Notes in Mathematics, vol. 1132 (Springer, Berlin, 1985), pp. 556–588Google Scholar
  21. 177.
    D. Voiculescu, Addition of certain noncommuting random variables. J. Funct. Anal. 66(3), 323–346 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 181.
    D. Voiculescu, The analogues of entropy and of Fisher’s information measure in free probability theory. I. Commun. Math. Phys. 155(1), 71–92 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 190.
    D. Voiculescu, The coalgebra of the free difference quotient and free probability. Int. Math. Res. Not. 2000(2), 79–106 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 204.
    W. Woess, Nearest neighbour random walks on free products of discrete groups. Boll. Unione Mat. Ital. VI. Ser. B 5, 961–982 (1986)MathSciNetzbMATHGoogle Scholar
  25. 205.
    W. Woess, Random Walks on Infinite Graphs and Groups, vol. 138 (Cambridge University Press, Cambridge, 2000)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media LLC 2017

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsQueen’s UniversityKingstonCanada
  2. 2.FB MathematikUniversität des SaarlandesSaarbrückenGermany

Personalised recommendations